fbpx

Struggling with side effects after cancer treatment?

Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.

Click the orange button to the right to learn more.

Healing Chemotherapy-induced Heart Valve Damage

Share Button

I was diagnosed with multiple myeloma in early 1994. I underwent induction chemotherapy, high-dose cytoxan and an autologous stem cell transplant all in 1995.

I developed atrial fibrillation in late 2010 and was diagnosed with chemotherapy-induced cardiomyopathy a few weeks later.

 

Since my Afib and diagnosis of chemotherapy-induced cardiomyopathy in late 2010, I’ve researched these two late stage side effects of cardio-toxic chemotherapy and learned that both chemo-induced Afib and chemo-induced heart failure are common side effects. I’ve also learned that many chemotherapy regimens are cardio-toxic.

The problem is, the more research I do into “cardio-toxic” chemo or the side effects to my heart from the cardio-toxic chemo regimens I underwent in ’95, the more heart problems I find!!!

According to the second study linked below, heart damage caused by chemotherapy fall into 9 (nine) categories:

  • myocardial dysfunction and heart failure (HF),
  • valvular heart disease,
  • coronary artery disease (CAD),
  • hypertension, pulmonary hypertension,
  • arrhythmias,
  • thromboembolic disease,
  • peripheral vascular disease and stroke,
  • pericardial complications

I am focusing on cardio-toxic chemotherapy regimes I underwent in ’95 causing damage to my heart valves. My goal is to manage or even heal this valve damage with evidence-based, non-toxic therapies. 

The specific cardio-toxic chemotherapy regimens that I underwent in 1995 are listed below. 

  • Vincristine
  • Doxorubicin
  • Cytoxan/cyclophosphomide
  • Busulphan
  • Melphalan

To be clear, both local radiation and chemotherapy can damage the cancer patient’s heart. According to the studies below, heart damage can surface decades after the toxic therapies are administered. 

After 20 years post cardio-toxic chemo, I’ve developed valvular damage- meaning, my heart valves don’t close properly allowing a little blood to escape each time they close.  Well, I should say that I began annual echocardiograms 20 years after cardio-toxic chemotherapy. Valvular damage could have occurred previously- I will never know. 

While I’ve been tracking my ejection fraction, hypertension, Afib, and possible DVT, I haven’t been monitoring my valve damage. I will add this to my list each year I have an echocardiogram.  

All I can say at this point is that my heart valves don’t close fully but have not gotten worse since I began focusing on heart healthy nutrition, supplementation, and lifestyle therapies. 

Have you developed chemotherapy-induce valvular damage? If so, what type of cancer do you have? What type of chemotherapy did you undergo? Radiation? 

Please scroll down the page, post a question or comment and I will reply to you ASAP. 

Thank you, 

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Anthracycline-Based Chemotherapy Linked to Valve Disease, Even in Absence of Radiation

“Several studies have suggested that anthracycline-based chemotherapy may induce heart failure, but researchers led by Klaus Murbraech, MD, of Oslo University Hospital (Oslo, Norway), sought to determine if there was a direct connection between the chemotherapy and valvular dysfunction…

In the chemotherapy-only group, the rate of valvular dysfunction was 16.7%, which was three-fold higher than what was seen in controls (no chemotherapy group)…

Furthermore, they suggest that cardiotoxic therapy with anthracyclines likely accelerates the valvular aging process, thereby explaining why patients who are 50 years or older at time of diagnosis are at higher risk for dysfunction…”

Chemotherapy induced myocardial dysfunction and heart failure

Cardiovascular complications of cancer treatment are divided into nine groups: myocardial dysfunction and heart failure (HF), valvular heart disease, coronary artery disease (CAD), hypertension, pulmonary hypertension, arrhythmias, thromboembolic disease, peripheral vascular disease and stroke, pericardial complications [1].

Because cancer patients often receive combination chemotherapy, cardiotoxicity increases due to the interaction between treatment regimens. Therefore, it is difficult to predict the long-term cardiovascular prognosis [2]. Myocardial dysfunction and heart failure are complications of chemotherapy which cause more disease and death. In other words, it is called cardio-toxicity…”

Cardiovascular disease after Hodgkin lymphoma treatment: 40-year disease risk

Results: After a median follow-up of 20 years, we identified 1713 cardiovascular events in 797 patients. After 35 years or more, patients still had a 4- to 6-fold increased standardized incidence ratio of CHD or HF compared with the general population, corresponding to 857 excess events per 10,000 person-years.

Highest relative risks were seen in patients treated before 25 years of age, but substantial absolute excess risks were also observed for patients treated at older ages.

Within the cohort, the 40-year cumulative incidence of cardiovascular diseases was 50%. Fifty-one percent of patients with a cardiovascular disease developed multiple events.

For patients treated before 25 years of age, cumulative incidences at 60 years or older were 20%, 31%, and 11% for CHD, VHD, and HF as first events, respectively.

Mediastinal radiotherapy increased the risks of CHD, VHD , and HF and anthracycline-containing chemotherapy increased the risks of VHD and HF as first events compared with patients not treated with mediastinal radiotherapy or anthracyclines, respectively.

Joint effects of mediastinal radiotherapy, anthracyclines, and smoking appeared to be additive.

Conclusions and relevance: Throughout their lives, HL survivors treated at adolescence or adulthood are at high risk for various cardiovascular diseases. Physicians and patients should be aware of this persistently increased risk.”

Leave a Comment:

1 comment
Junior Strobridge says last month

vendor of pharm

Reply
Add Your Reply